Skip to Content

How do you use the Gvoke HypoPen?

Medically reviewed by Melisa Puckey, BPharm. Last updated on June 15, 2020.

Official Answer

by Drugs.com

Gvoke HypoPen is an auto-injector pen for the treatment of severe hypoglycemia (very low blood sugar levels) in diabetic patients. Severe hypoglycemia should be treated as an emergency as left untreated it may cause seizure, coma or death.

Symptoms of very low blood sugar include:

  • Confusion
  • Coordination difficulties
  • Difficulty eating or drinking due to confusion or being uncooperative
  • Unconsciousness
  • Seizures.

Severe low blood sugar is an emergency and you should not leave the person alone.

Place the person in the recovery position and call 911.

An injection with Gvoke hypopen should bring up a person’s blood sugar quickly.

To prepare for the injection with Gvoke HypoPen:

  1. Tear open the pouch and remove the Gvoke HypoPen.
  2. Check the expiration date on the side of the HypoPen and check through the side window that the liquid is clear and colorless or pale yellow.
  3. Pull off the red cap being careful not to put any fingers, thumb or hands on or near the needle opening, to help stop accidental needle activation.
  4. Choose the site where you intend to inject. This may be the lower abdomen, outer thigh, or upper outer arm. Roll any clothes away from the intended injection site to expose skin. Do NOT inject through clothing.

How to use the Gvoke HypoPen:

  1. Grip the barrel of the Gvoke HypoPen in your hand with the needle end pointing downwards.
  2. Push and hold the Gvoke HypoPen firmly against the skin and listen for a “click”.
  3. Continue to hold the Gvoke HypoPen in place for 5 seconds.
  4. The injection is complete when the viewing window is red.
  5. Once the injection is complete you can lift the Gvoke HypoPen straight up from the injection site.

After using Gvoke HypoPen injection:

  1. Call for emergency help. After having severe hypoglycemia it is important the patient have medical attention afterwards, even if the patient seems well.
  2. Ensure the patient is in the recovery position (roll them on their side) if they are unconscious to prevent choking, as they may be prone to vomiting.
  3. If the patient has not responded within 15 minutes call 911, and give another dose of Gvoke HypoPen.
  4. Once the patient has woken up and is able to swallow the patient should eat something that is a fast-acting source of sugar and a long-acting source of sugar.
References

Related Medical Questions

Drug Information

Related Support Groups